Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Skin Problems

Part of A Practical Guide to HIV Drug Side Effects

2006

Many people get a rash when they start taking antiretrovirals. Rashes can be caused by the following drugs:

  • non-nucleoside analogues -- nevirapine (Viramune), delavirdine (Rescriptor) and efavirenz (Sustiva)
  • the nucleoside analogue abacavir (alone in Ziagen and also in the combination drug Trizivir)
  • the protease inhibitor nelfinavir (Viracept)
  • the sulfa antibiotic Septra/Bactrim (it's best to avoid prolonged exposure to direct sunlight and to use sunscreen with at least 15 SPF when taking Septra/Bactrim and other antibiotics because they can cause hypersensitivity to the sun)

Most of the time, these rashes are mild and disappear after a couple of weeks. However, sometimes these rashes can be life-threatening. Any rash that appears after beginning either abacavir or any of the drugs above should prompt an immediate visit to the doctor. If he or she is not available, go to the emergency room of the nearest hospital. Although most such rashes show up within the first few weeks on a drug, they may sometimes develop later, so always pay attention. If ignored, such a rash could progress into a potentially fatal hypersensitivity reaction called Stevens-Johnson syndrome. Signs of hypersensitivity include:

Advertisement

  • fever
  • flu-like symptoms such as aches, pains, fatigue and headache
  • with abacavir, there may be respiratory symptoms such as difficulty breathing, sore throat and a cough


Abacavir Hypersensitivity

Abacavir (Ziagen) hypersensitivity is different from Stevens-Johnson-type hypersensitivity and is important to monitor for its development. You may feel as though your doctor is paranoid when describing the possible list of reactions that can occur with abacavir, however, it is important to avoid potentially fatal complications. Having said that, the number of cases of abacavir hypersensitivity is extremely low. Most cases arise in the first couple of weeks after starting the drug and rarely after six weeks of use. In addition to a possible rash, abacavir hypersensitivity may be accompanied by an increasing number of generalized symptoms that resemble the flu. These may include fatigue, fever, gastrointestinal symptoms (nausea, vomiting and diarrhea), respiratory symptoms (cough) and muscular or joint aches and pains. If your symptoms get worse with each dose you take or if a new symptom occurs -- see your doctor right away. If he or she is not available, dial the 1-800 number on your pill bottle. If you must stop your meds as a result of perceived side effects, do not restart abacavir without consulting your doctor.


Tips for Handling Skin Problems

In general, the only solution for severe skin reactions is to stop taking the drug that is causing it. Although some drugs can be tried again (rechallenged) after a rash, usually at lower starting doses, this is not the case with abacavir -- which must never again be used. The now-standard protocols for beginning with lower doses of certain non-nucleoside analogues can help prevent the skin rashes that were once more common with those drugs.

Less serious rashes are a common occurrence that may be related to medications, although they can also be caused by many infections, so a workup by an HIV-knowledgeable dermatologist is a must. The standard medical recommendation is some sort of locally applied cream, often one of the corticosteroid variety that will suppress the inflammation, but long-term use of these is considered inadvisable because of their potential for creating immune suppression when they are absorbed.

Alternative practitioners have found that taking essential fatty acid supplements (several capsules daily of borage and flaxseed oils) can often help, both by resupplying the fatty acids that are deficient in many PHAs and are needed for skin health, and via their natural anti-inflammatory effects. Accompanying this with a potent multiple vitamin and mineral (to provide the vitamin E, vitamin A, zinc and B vitamins necessary for overall skin health) can help ensure the presence of all the nutrients necessary for the skin to be at its best. When dryness or itchiness is part of the problem, drinking plenty of fluids, especially water, and applying a non-perfumed, powerfully moisturizing cream can help. Two of the most effective are Eucerin, available over-the-counter in both cream and lotion forms, and Desitin, sold as a diaper rash cream. Oatmeal baths may also provide relief. Avoid harsh soaps that contain antibacterial chemicals and fragrances.

Dry, cracked lips are another painful annoyance that seems to be caused most often by the protease inhibitor indinavir (Crixivan). There have been anecdotal reports of many possible solutions including:

  • vitamin E rubbed on the lips (break open a capsule)
  • Micatin cream (an over-the-counter antifungal)
  • Desitin (diaper-rash cream)
  • bag balm (available in pharmacies)
  • drinking loads of water




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
More on Dermatological (Skin) Complications

Tools
 

Advertisement